Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Jackson, MS

January 3, 2020Lowndes County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 3, 2020, 8:21 PM CST for Lowndes County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2020, 8:21 PM CST (02:21 UTC)
Expired
Jan 3, 2020, 11:15 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 44 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -157 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-157 m²/s²
0-3 km storm-relative helicity
-251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WGUS54 KJAN 040221
FFWJAN
MSC087-040515-
/O.NEW.KJAN.FF.W.0007.200104T0221Z-200104T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
821 PM CST Fri Jan 3 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Lowndes County in northeastern Mississippi...

* Until 1115 PM CST.

* At 811 PM CST, emergency management reported Magby Creek 
  overflowing its banks into Masonic subdivision in eastern 
  Columbus. Home evacuations are currently taking place along Mason 
  and Curtis roads.

  HAZARD...Life threatening flash flooding from rising creek.

  SOURCE...Emergency management.

  IMPACT...Life threatening flash flooding of small creeks and 
           streams, urban areas, highways, streets and underpasses 
           as well as other drainage and low lying areas.

* Some locations that will experience flooding include...
  Columbus.

Flood waters are moving down Magby Creek from western Alabama into 
eastern Columbus. This will continue through late evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3354 8835 3345 8836 3345 8841 3354 8839

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GRG
1 follow-up statement
237 
WGUS74 KJAN 040351
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
951 PM CST Fri Jan 3 2020

MSC087-040515-
/O.CON.KJAN.FF.W.0007.000000T0000Z-200104T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lowndes MS-
951 PM CST Fri Jan 3 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CST FOR
CENTRAL LOWNDES COUNTY...

At 947 PM CST, emergency management continued to report flooding 
from Magby Creek in eastern Columbus although water levels were 
beginning to subside.

HAZARD...Flash flooding caused by overflowing creek.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3354 8835 3345 8836 3345 8841 3354 8839

FLASH FLOOD...OBSERVED

$$

GRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 5:48 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 3, 5:48 PM CST, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
548 PM CST Fri Jan 3 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
While showers continue between MEI, HBG and PIB, ceilings have
begun to rise between GLH and GWO. Isolated showers will continue
to be possible during the evening as a cold front moves through
the area. Prior to the frontal passage, MVFR conditions will exist.
With the frontal passage, winds will switch to the northwest at
10 to 20 knots as ceilings begin rising. All TAF sites should have
VFR conditions by mid morning Saturday./GG/

&&

.DISCUSSION...
Tonight through Saturday...Showers are continuing mainly for
areas south of the Natchez Trace Corridor this afternoon. This area
of showers will continue to shift eastward through the afternoon
into the early evening hours. An upper short wave and associated
cold front will move into the delta this evening and move across the
area through the overnight hours. Currently it looks like there will
be just enough moisture available for mainly light rainshowers with
the boundary. Lows will fall into the 40s for most of the area
overnight. In the wake of the boundary on Saturday, the winds may
become gusty out of the northwest during the late morning into the
afternoon hours, with gusts from 20-25 mph possible, but high
pressure ridging will quickly build in by early Saturday evening
and the winds will subside. Highs will only climb into the 50s
for much of the area Saturday afternoon. /15/

Tomorrow night through Friday...

The current active pattern is forecast to give way to zonal flow
across the central CONUS by Sunday. This will allow for dry and
mostly sunny weather to continue into Monday with moderating
temperatures. Afternoon high temperatures will climb into the low to
mid 60s on Sunday into Monday. Heading into Monday night, a fast
moving shortwave trough is progged to eject out of the Four Corners
region and into the Southern Plains. A weak surface low is expected
to lift into the Ohio River Valley with an associated cold front
pushing through the ArkLaMiss overnight into Tuesday morning. This
front will bring a round of rain showers to the area, but the fast
progression and positive tilt to the wave will preclude greater
moisture return and mitigate thunderstorm potential. Cool and dry
air will filter into the region behind the front with high
temperatures in the mid to upper 50s and overnight lows into the 30s.

By late next week, expect temperatures to start moderating again
ahead of the next storm system. Global models are in agreement that
strong Pacific jet energy diving through the Great Basin will help
carve out a potent trough on Thursday. Solutions quickly diverge
thereafter as the GFS remains less amplified and faster with an
ejecting wave pushing a cold front through on Friday. The ECMWF, on
the other hand, is slower with a more pronounced wave moving through
the Lower Mississippi River Valley on Saturday. The slower ECMWF
solution allows for a prolonged period of moisture return with a
more favorable setup for active weather. Regardless, its too early
to speculate on any specifics, but this late week storm system will
need to be closely monitored for severe weather potential. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       42  55  33  65 /  46   0   0   0
Meridian      46  57  32  63 /  29   0   0   0
Vicksburg     42  56  35  65 /  50   0   0   0
Hattiesburg   49  60  33  63 /  18   8   0   0
Natchez       43  57  36  66 /  53   0   0   0
Greenville    40  50  35  62 /  64   1   0   0
Greenwood     40  51  33  62 /  71   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jan 3, 3:48 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
348 PM CST Fri Jan 3 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
042200-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
348 PM CST Fri Jan 3 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

15

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 10:17 AM CSTRiver Flood WarningJANMadison, Rankin5 days

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.